A common cause of gynecomastia is the use of anabolic steroid by body builders. Not all men who take anabolic steroids develop gynecomastia; however, it is not an unusual result of the drug. It is difficult to predict who will experience this result, but it is possible that young men who have some degree of gynecomastia to begin with are more prone to develop gynecomastia.
In sports such as body building, anabolic steroids are taken to enhance performance. The most common anabolic steroids go through a process called "aromatization," or conversion to estrogen-like compounds. Conversion to estrogen causes a shift in the ratio of estrogen to testosterone, resulting in growth of breast tissue. The use of anabolic steroids provides an extra source of hormone in the body, and will therefore cause the testes to reduce their normal production of testosterone in a "negative feedback mechanism." Consequently, the ratio of estrogen to testosterone is off balance for a long period of time, leading to extra glandular breast tissue. Once this tissue has formed, the breast does not return to normal once use of the steroid is stopped. Over time, especially with continued use of the drug, the tissue gradually builds up with an accumulation of breast, fat, and scar tissue.
Prescribed and over-the-counter drugs for gynecomastia are untested and merely anecdotal; therefore, not a realistic resolution. There is no drug to prevent gynecomastia. The only way to treat the condition is through gynecomasia surgery.
All men with enlarged breasts are candidates but the more extreme cases of gynecomastia will require more extensive surgery and possibly skin excision. It is important for the patient to be healthy and emotionally stable. Men whose gynecomastia is exacerbated by drugs should take this into consideration prior to surgery.
Fill out the form below and our office will contact you regarding your questions.